Virginia, 2012Winter Storm and Winter Weather in Virginia, February 19, 2012
February 19, 2012 · NWS LWX · 14 events in 14 counties and zones
Low pressure passed by to the south while high pressure to north pumped in cold air. Precipitation associated with the low fell in the form of snow across central Virginia.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed by to the south while high pressure to north pumped in cold air. Precipitation associated with the low fell in the form of snow across central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 19, 10:08 AM EST, 52 minutes earlier.
Area forecast discussion, Feb 19, 10:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1008 AM EST SUN FEB 19 2012
.SYNOPSIS...
LOW PRESSURE ALONG THE GULF COAST WILL EMERGE OFF THE CAROLINAS
TONIGHT. HIGH PRESSURE WILL BUILD INTO THE MID ATLANTIC
MONDAY. LOW PRESSURE WILL CROSS THE GREAT LAKES LATE TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MID LEVEL CLOUD DECK HAS INTRUDED UPON THE CWA FOR A CLOUDY SKY
BUT PER 12Z KIAD RAOB THE LOW LEVELS REMAIN RELATIVELY DRY. ECHOES
ON RADAR STREAMING UP INTO NORTHERN VIRGINIA ARE LIKELY ONLY VIRGA
WITH NO GROUND TRUTH OF PRECIP REACHING THE GROUND OUT OF BKN-
OVC100.
12Z NAM IS IN...AND CONTINUES TO HIGHLIGHT THE SOUTHWARD
SUPPRESSION OF QPF RELATIVE TO OUR CWA FOR THIS EVENT...NO QPF
MAKING IT NORTH OF INTERSTATE 66 AS A SHORTWAVE MOVES EAST THROUGH
THE CAROLINAS. BEST FORCING WHICH LINES UP WITH HIGHEST QPF
REMAINS ACROSS SOUTHWEST CWA WHERE A WINTER WEATHER ADVISORY IS IN
EFFECT. AFTER LOW LEVELS MOISTEN UP OVER THE NEXT FEW
HOURS...EXPECT A RAIN/SNOW MIX TO DEVELOP AND THEN CHANGE OVER TO
SNOW...PAVING THE WAY FOR A PERIOD OF SNOW LATER THIS AFTERNOON/EVENING.
WINTER HEADLINES WILL REMAIN AS IS FOR ADVISORY LEVEL
ACCUMULATIONS IN THIS AREA.
GIVEN THE TIGHT GRADIENT OF PRECIP...DON/T EXPECT A WHOLE LOT
NORTH OF HERE. WILL KEEP CHANCE POPS FOR SNOW GOING UP TO ABOUT
INTERSTATE 66...FOR LITTLE OR NO ACCUMULATION. WILL HAVE TO WATCH
LOWER SOUTHERN MARYLAND THIS EVENING AS THERE COULD BE A LITTLE
ENHANCEMENT IN QPF DOWN THERE...BUT FORECAST IS UP TO 1 INCH FOR
NOW WHICH IS UNDER ADVISORY.
NLY WINDS INCR TNGT AS LOPRES STRENGTHENS OVR GULF STREAM AND
DEPARTS INTO N ATLC. TEMPS SHUD FALL AOB FRZG MOST
LOCATIONS...WITH CLOUDS SLOW TO CLEAR.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
HIPRES RDG SFC-H5 BLDG ACRS CWFA MON-MON NGT. NWLY FLOW SHUD SCOUR
OUT CLDS RATHER QUICKLY MON MRNG...W/ SUNNY SKIES THE REST OF THE
DAY...AND MOCLR SKIES MON NGT. W/ THE RDG OHD MON NGT...IT/LL SET
UP FVRBL RADL COOLING CONDS MON NGT. TOOK MOS MEAN FOR MAXT MON...
UNDERCUTTING A LTL ACRS CENTRL VA TO ALLW FOR A THIN SNWPACK TO MELT
OFF...THEN UNDERCUT EVERYWHERE FOR MIN-T MON NGT DUE TO RADL EFFECTS.
WK LOPRES/UPA DISTURBANCE GLIDING ACRS THE PLAINS ELY TUE WL TRACK
ACRS THE GRTLKS. CWFA WL BE W/IN SLY FLOW/WAA REGIME BY THEN. GDNC
INITIATING H8 JETMAX--GFS 50 KT VS NAM 40-45 KT. THAT/LL SUPPORT
MSTR RTN. SEEMS REASONABLE THAT ASSOCD LIFT MAY SQUEEZE OUT A LTL
PCPN. HV INCRSD POPS TO CHC TUE AFTN...MAINLY W OF BLURDG....BUT DID
ACCOMODATE SCHC TO I-95 CRRDR LT. MDL DIFFS GNLY NEGLIGIBLE IN MAXT
FIELD...XCPT FOR W99. SOUGHT MIDDLE GRND.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NMRS PIECES OF S/WV ENERGY CARVE OUT A BROAD L/WV TROF XTNDG ACRS
MOST OF THE CONUS E OF THE ROCKIES FOR THE REST OF THE WK. PROBLEM
IS...THAT MAKES IT QUITE DIFFICULT TO PIN DOWN DETAILS OF WHERE CHC
POPS SHUD/SHUDNT BE. NEEDED TO ADD POPS TUE NGT TO ALLOW S/WV
ENTERING PICTURE TUE TO CARRY MSTR THRU CWFA. TUE TEMP DIFFS MAGNIFY
TUE NGT. SINCE COLD AIR LACKING...HV KEPT TEMPS WARM ENUF FOR JUST
RA OUTSIDE OF APPALACHIANS/PTMC HIGHLANDS. HV HELD OFF ON MAKING
CHGS BYD THAT.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
EXPECT RA/SN TO DEVELOP AT CHO EARLY THIS AFTERNOON...CHANGING TO
SNOW FOR IFR RESTRICTIONS THIS AFTERNOON. HOWEVER...HAVE LOW
CONFIDENCE IN FLIGHT RESTRICTIONS IN PRECIP MAKING IT NORTH TO
THE HUBS. LATEST GUIDANCE SHOWS THE TIGHT GRADIENT BUT KEEPS
PRECIP JUST SOUTH OF THE HUBS SO MAY STAY WITH VFR FOR NOW.
HIGH CONFIDENCE VFR MON-TUE. CONFIDENCE LWRS A BIT FOR REST OF WEEK
AS WEAK DISTURBANCE OFFER CHCS OF LGT PCPN. ANY FLGT RESTRICTIONS
WUD BE LMTD AND BRIEF...NO WORSE THAN MVFR.
&&
.MARINE...
SCA THRU 14Z WAS ALLOWED TO EXPIRE WITH RELAXING NORTHERLY SURGE.
LULL WILL LIKELY BE BRIEF BEFORE WINDS INCREASE BACK INTO SCA
RANGE LATER ON TODAY. ADZY IN EFFECT ALL ZONES THIS EVE AND TNGT
AS 20-25 KTS...PSBLY NEARING GALE...GUSTS ARE FCST.
AS LOPRES DEPARTS AREA MON MRNG...MOMENTUM TRANSFER STILL APPEARS
FVRBL FOR SCA WNDS ON THE BAY/LWR PTMC. BLDG HIPRES WL REDUCE WNDS
THRUT THE DAY FM NW TO SE. HV XTNDD SCA INTO MON FOR AFOREMENTIONED
AREAS.
MON NGT WL BE QUIET W/ HIPRES OHD. SLY 40-50 KT H8 JET CROSSES TUE.
WHILE MIXING WONT BE FAVORED...THE SHEAR MAGNITUDE OF WND MAY BRING
A MARGINAL EVENT TUE AFTN-ELY EVNG.
&&
.EQUIPMENT...
STERLING 88D WL BE OUT OF SERVICE THRU FRI FEB 24 DUE TO UPGRADE
TO DUAL POL TECHNOLOGY. SEE PNSLWX FOR MORE INFORMATION.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR VAZ025-026-
036>038-503-504.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM EST
MONDAY FOR VAZ050-056.
WV...WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
MONDAY FOR ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EST
MONDAY FOR ANZ535-536.
&&
SYNOPSIS...SBK/HTS
NEAR TERM...BPP/SBK
SHORT TERM...HTS
LONG TERM...HTS
AVIATION...BPP/SBK/HTS
MARINE...BPP/SBK/HTS
EQUIPMENT...Hazardous weather outlook, Feb 19, 9:11 AM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
911 AM EST SUN FEB 19 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
911 AM EST SUN FEB 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOWFALL ACCUMULATIONS ARE EXPECTED THIS AFTERNOON AND
EVENING FROM THE CENTRAL VIRGINIA PIEDMONT EAST INTO LOWER
SOUTHERN MARYLAND. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR
SPOTSYLVANIA COUNTY FROM 1PM THROUGH 1AM WHERE 1 TO 2 INCHES IS
EXPECTED.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER BEGINNING AT 4PM
TODAY...CONTINUING THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 4PM MONDAY FOR THE
MARYLAND PORTION OF THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
RIVER.
SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR A PORTION OF THE MARINE
AREA TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
911 AM EST SUN FEB 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM MID MORNING TODAY
THROUGH TONIGHT FOR MOST OF CENTRAL VIRGINIA AND PENDLETON COUNTY
WEST VIRGINIA. THIS WILL BE AN ELEVATION DEPENDENT SNOWFALL...WITH
TOTALS RANGING FROM 1 TO 3 INCHES AT LOWER ELEVATIONS TO 4 INCHES
AT HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.
Winter Weather, Rockingham
- When
- February 19, 11:00 AM EST to 10:00 PM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
The heaviest snow fell across the southeastern portion of Rockingham County. Snowfall totaled up to 7.0 inches near Grottoes and 5.0 inches near McGaheysville.
Little snowfall fell across the northern portion of the county.
Winter Weather, Eastern Highland
- When
- February 19, 11:00 AM EST to 10:00 PM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall totaled up to 2.5 inches near Vanderpool.
Winter Weather, Spotsylvania
- When
- February 19, 11:00 AM EST to 10:00 PM EST
- Where
- Spotsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Snowfall totaled up to 1.8 inches about three miles east of Dunavant.
Winter Storm, Albemarle
- When
- February 19, 11:00 AM EST to 10:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Snowfall totaled up to 6.0 inches at Earlysville and also near Advance Mills. A snowfall report of 5.5 inches was received from Charlottesville.
Winter Storm, Greene
- When
- February 19, 11:00 AM EST to 10:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Snowfall totaled up to 5.2 inches near Ruckersville.
Winter Storm, Orange
- When
- February 19, 11:00 AM EST to 10:00 PM EST
- Where
- Orange forecast zone
- Reported by
- Public
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Snowfall totaled up to 7.5 inches near Barboursville.
Winter Storm, Augusta
- When
- February 19, 11:00 AM EST to 10:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Snowfall totaled up to 10 inches near Greenville and 9.5 inches at Fishersville.
Winter Storm, Nelson
- When
- February 19, 11:00 AM EST to 10:00 PM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Snowfall totaled up to 6.5 inches near Elma.
Winter Weather, Page
- When
- February 19, 12:00 PM EST to 10:00 PM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Snowfall totaled up to 1.0 inch at Luray. Snowfall amounts in excess of 2 inches were estimated across the southern portion of the county.
Winter Weather, Madison
- When
- February 19, 12:00 PM EST to 10:00 PM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Snowfall totaled up to 3.1 inches near Madison and 4.0 inches near Dawsonville.
Winter Weather, Culpeper
- When
- February 19, 12:00 PM EST to 10:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Snowfall totaled up to 2.0 inches near Winston.
Winter Weather, Southern Fauquier
- When
- February 19, 12:00 PM EST to 10:00 PM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Snowfall totaled up to 3.5 inches in Lois and 2.0 inches near Remington.
Winter Weather, Stafford
- When
- February 19, 12:00 PM EST to 11:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
A snowfall report of 2.0 inches was reported near Roseville.
Winter Weather, King George
- When
- February 19, 12:00 PM EST to 11:00 PM EST
- Where
- King George forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Snowfall totaled up to 2.1 inches at King George.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, February 19, 2012$135,000 · 80 events
- Heavy Snow in West Virginia, February 19, 2012$750,000 · 6 events
- Heavy Snow in Virginia, February 19, 2012$200,000 · 2 events
- Winter Storm in Virginia, February 19 to 20, 201227 events
- Winter Weather in Virginia, February 19 to 20, 201224 events
- Winter Storm and Winter Weather in Tennessee, February 19, 201221 events
- Winter Storm and Winter Weather in Colorado, February 19 to 20, 201216 events
- Winter Weather in North Carolina, February 19, 201213 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 19, 201260 kt wind · 13 events
- Winter Storm in Virginia, February 19 to 20, 201211 events
- High Surf in Hawaii, February 19 to 23, 20127 events
- Winter Storm in West Virginia, February 19 to 20, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366912, 366913, 366914, 366921, 366922, 366923, 404491, 404493, 366915, 366916, 366917, 366918, 366919, 366920.